Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Dr. wants to go back on Ritalin

Posted by on Mar. 13, 2013 at 12:44 PM
  • 12 Replies
  • 256 Total Views

Spoke to my son's doctor yesterday on the phone.  He's still at a bit of a loss on how to help us.

Right now, he's on 1mg of Tenex (1/2 pill, x2/day) and 10mg of Adderall (x1/day).  It's almost like it doesn't even affect him at all.  His body seems to acclimate to the new meds after a week or two.

We had some initial success with Ritalin, but it was short-lived.  The first couple of weeks, it was so peaceful.  He would sit quietly and watch TV, or play with his toys, or look at a book.  He would snuggle more often (he was still a 5-year-old boy after all, lol). 

After that, though, he started becoming really emotional - crying at the drop of a hat kind of stuff.  Then, at the end of the day, when the med would wear off, he would go off.  He was upset and cranky, like he was having a big crash.  The inital quiet periods were gone -- he was go-go-go all day long again.

I had some leftover Ritalin from when we switched meds (5 mg tabs, 1.5 in AM, 1 at lunch, 0.5 after school).  He wants me to try what I have left along with keeping the Tenex (we didn't try the Tenex until after we went to Adderall).

The Adderall isn't working, and he's hesitant to increase the dose.  He's not in favor of other meds at this point (like depression or behavorial meds).  Obviously, whatever we do, won't address the Autism.  He thinks that he's a hard case and requires so much attention at this point.  He'd rather him get ABA, but that's not going to happen right now (insurance issues).

I have a real bad feeling about going back to the Ritalin, however.  I'm so torn.  I want to help him, I just don't know how.

Any thoughts?

by on Mar. 13, 2013 at 12:44 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
Mrs.Bolin
by Member on Mar. 13, 2013 at 6:00 PM

My daughter is on chlonodine. Its working great. She has had to have it ajusted up twice now. We are slowly seeing if it is our winner for the long run. She started out on ritalin. It made her crazy and bouncin off the walls. But she is only 4.2  and still young so its probly gonna be trial and error for a while

ladyraven16
by Bronze Member on Mar. 13, 2013 at 7:42 PM
We do 7.5mg of Ritalin at 8&12 and 2.5mg at 4. He is very emotional when he comes off of it at night but he was anyway so its nothing new. Just a bit more intense. Its helped him to focus but hasn't slowed him down very much. His teachers say he is very jittery, ants in his pants kind of kid in class. He doesn't sit well and has trouble keeping out of other peroples body space lol. I'm hoping to try Concerta soon so we don't have to do it 3 times per day and hopefully to get him in bed before the meds wear off. Anyway good luck!
Posted on CafeMom Mobile
AMom29
by on Mar. 13, 2013 at 11:09 PM

Thank you both.

Proce3
by Bronze Member on Mar. 14, 2013 at 5:05 PM
1 mom liked this

Ask the Doctor about Risperdone. They give this med to kids with autism to help keep them grounded. It is working great for my son, who is not autistic.

Many times I have gone back to a med that I gave up on. What didn't work 6 months ago, can have a different effect today. I don't think this is uncommon to us Mom's of ADHDer's.

MomOfOneCoolKid
by Bronze Member on Mar. 14, 2013 at 9:36 PM
1 mom liked this

From my brief experience with stimulants, i think your doctor has it right on the nose.

 

If it doesn't work out, stimulants leave the system pretty quickly.

AMom29
by on Mar. 14, 2013 at 10:23 PM

Let him go without today...starting the Ritalin again tomorrow.  We'll see how it goes.  Teacher said he wouldn't sit still for 15 seconds today.

ilovemyson2002
by on Mar. 15, 2013 at 2:15 PM
1 mom liked this

 my son was 5 when he started meds  none of them work he now 10 going on 11 and he was on so many meds right now he on tenex  2 a day  and they are working great for him   right now  he was all  so on depoke at night but we took him off because it was makeng him worse   good luck

MomOfOneCoolKid
by Bronze Member on Mar. 16, 2013 at 3:05 PM

how's it going?

AMom29
by on Mar. 17, 2013 at 10:35 PM


Quoting MomOfOneCoolKid:

how's it going?

OK.  It takes a couple of hours to kick in, but he seems happier, at least until it's time for the next dose.  Then he gets cranky and whiny.  Not as much destructive stuff, but I'm leery of how long this will last.

Thanks for asking.  :)

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)